Hail, Sioux
- When
- June 18, 7:29 PM MST
- Where
- Sioux County, Harrison
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -103.870
Isolated severe thunderstorms produced some large hail and minor flash flooding over parts of the western Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Isolated severe thunderstorms produced some large hail and minor flash flooding over parts of the western Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 18, 7:00 PM MST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 800 PM MDT WED JUN 18 2008 .UPDATE... SEVERE THUNDERSTORM WATCH 569 SET TO EXPIRE AT 8 PM ACROSS THE WESTERN NEBRASKA PANHANDLE. WITH CONVECTION ONGOING ACROSS THE NORTHERN HALF OF THE NEBRASKA PANHANDLE HAVE DECIDED TO ADD DAWES...BOX BUTTE...AND SIOUX COUNTIES TO SEVERE THUNDERSTORM WATCH 573 WHICH WILL TAKE THEM THROUGH MIDNIGHT. ONLY ANTICIPATE THE SEVERE THREAT TO LAST FOR THE NEXT HOUR OR TWO...THOUGH. HAHN && .PREV DISCUSSION... /ISSUED 615 PM MDT WED JUN 18 2008/ UPDATE... UPDATED FOR ISSUANCE OF WATCH 573 FOR CONVERSE...NIOBRARA... PLATTE...AND GOSHEN COUNTIES IN EFFECT UNTIL 06Z. HAHN PREV DISCUSSION... /ISSUED 215 PM MDT WED JUN 18 2008/ SHORT TERM...THROUGH FRIDAY...VERY LITTLE SYNOPTICS CHANGE DURING THIS PERIOD EXCEPT THAT THE RIDGE WILL SLOWLY STRENGTHEN. THIS WILL RAISE TEMPS ALOFT PROGRESSIVELY INHIBITING STORM DEVELOPMENT EACH AFTERNOON. HOWEVER...ENOUGH MOISTURE AND INSTABILITY WILL BE AROUND TO TOUCH OFF AT LEAST ISOLATED STORMS THROUGH FRIDAY. ALL THE WHILE THINGS WILL SENSIBLY DRY OUT AND WARM UP AT THE SURFACE. THE UPPER SHORT WAVE FEATURES CONTINUE TO VEX FORECASTERS AS EACH ONE IS SO SUBTLE AND TENUOUS TO TRACK. NONETHELESS...PERIODS OF UPPER ENHANCEMENT WILL ALLOW EVEN NOCTURNAL CONVECTION THE NEXT COUPLE NIGHT...AND SEVERE THREATS WILL HINGE ON AFTERNOON VORTS. HAVE ONLY MENTIONED SEVERE THIS AFTERNOON AND EVENING WITH DEW POINTS BEING IN THE UPPER 50S IN MANY PLACES...AND BECAUSE A JET STREAK HAPPENS TO BE MOVING OVERHEAD RIGHT NOW. IN FACT...A SEVERE WATCH HAS JUST BEEN ISSUED FOR THE PANHANDLE ZONES. A MORE BENIGN CONCERN IS THE LOW CLOUDS THAT HAVE DEVELOPED THE PAST TWO NIGHT. THIS SHOULD BE THE LAST NIGHT THAT THIS PHENOMENON OCCURS WITH CROSS SECTIONS SHOWING ONE MORE NIGHT OF HIGH RH IN THE EASTERN ZONES. HAVE STOPPED SHORT OF FOG...BUT TAFS WILL REFLECT A LOW DECK ON THE PANHANDLE. THIS WILL AGAIN PLAY HAVOC WITH THE MORNING TEMPERATURE CURVE. LONG TERM...FRI NIGHT THRU WED...BUILDING UPPER RIDGE OVER THE REGION THRU THE WEEKEND SHOULD RESULT IN WARM TEMPS PLUS A FEW LATE DAY TSTMS MAINLY OVER THE MTNS AND EAST ONTO THE PLAINS. LOOKS LIKE THE MINIMUM OF ACTVTY WILL BE ON SAT. TOP OF RIDGE IS FLATTENED SUN NIGHT INTO MON AS AN UPPER TROF SWEEPS NE ACROSS ID/WRN MT. ASSOCIATED COLD FRONT MAY WEAKLY MOVE INTO MAINLY THE NRN PART OF THE AREA ON MON. UPPER RIDGE THEN BUILDS AGAIN OVER CO/WY WITH AGAIN A SLIM CHC OF SOME LATE DAY TSTMS OVER THE ERN HALF OF THE AREA. TEMPS SHOULD AVERAGE ABOVE NORMAL FOR THE THIRD WEEK IN JUN. AVIATION...LOW CLOUDS WILL INVADE FROM THE EAST AGAIN TONIGHT...BUT WILL CLEAR OFF BY MID MORNING. THUNDERSTORMS WILL POSE A TURBULENCE AND IFR CONCERN THIS AFTERNOON AND EVENING ALONG AND EAST OF THE LARAMIE RANGE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...SOWKO LONG TERM....WFOCYS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 135 PM MDT WED JUN 18 2008 WYZ059-064-066-067-069-191045- CONVERSE-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE- CHEYENNE FOOTHILLS- 135 PM MDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP ALONG THE LARAMIE RANGE LATER THIS AFTERNOON AND THEN SPREAD EAST THROUGH THE EARLY EVENING. SOME OF THE STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 45 MPH AND A BRIEF PERIOD OF HEAVY RAIN. A COUPLE OF THE STORMS MAY EVEN BECOME SEVERE THROUGH MID EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR SOUTHEAST WYOMING EACH DAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ060-068-070-191045- NIOBRARA-GOSHEN-PINE BLUFFS- 135 PM MDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS WILL MOVE INTO FAR SOUTHEAST WYOMING BY LATE AFTERNOON AND CONTINUE THROUGH THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR FAR SOUTHEAST WYOMING EACH DAY THROUGH TUESDAY. SOME OF THE STORMS COULD PRODUCE SEVERE WEATHER EACH AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-191045- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- 135 PM MDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLE UNTIL 8 PM. SOME SHOWERS AND WEAK THUNDERSTORMS WILL OCCUR OVER THE AREA THROUGH THE MIDDLE OF THE AFTERNOON. THE MAIN THREAT WILL OCCUR LATE THIS AFTERNOON INTO THIS EVENING AS SOME NEW STORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE PANHANDLE. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR FAR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY THROUGH TUESDAY. SOME OF THE STORMS COULD PRODUCE SEVERE WEATHER EACH AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-191045- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- 135 PM MDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL AFFECT ALBANY AND CARBON COUNTIES THIS AFTERNOON AND EARLY THIS EVENING. ALTHOUGH NONE OF THE STORMS ARE EXPECTED TO PRODUCE SEVERE WEATHER...A FEW OF THE STORMS WILL PRODUCE BRIEF WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR THIS PART OF SOUTHEAST WYOMING THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 639 PM MDT WED JUN 18 2008 WYZ059-060-064-067-068-190200- CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-PLATTE-GOSHEN- INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...GARRETT... WHEATLAND...GUERNSEY...TORRINGTON 639 PM MDT WED JUN 18 2008 ...STRONG THUNDERSTORMS WILL CONTINUE TO SLIDE EAST... AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS EAST CENTRAL WYOMING THROUGH 8 PM MDT. THE STRONGEST THUNDERSTORMS WERE LOCATED ABOUT 5 MILES NORTHEAST OF CHUGWATER AND ALONG THE NORTHERN LARAMIE RANGE. THE MOVEMENT OF THESE STORMS WAS GENERALLY TO THE EAST SOUTHEAST AT 25 MPH. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE BENEATH THE STRONGEST STORMS. STAY TUNED TO YOUR LOCAL MEDIA OUTLET FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS REGARDING THESE THUNDERSTORMS. HAHN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL DOUGLAS 42.76N 105.39W
06/18/2008 E1.00 INCH CONVERSE WY LAW ENFORCEMENT
NEAR CHALK BUTTES
0712 PM HAIL 1 NE DOUGLAS 42.77N 105.38W
06/18/2008 M0.88 INCH CONVERSE WY TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
722 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 S DOUGLAS 42.74N 105.39W
06/18/2008 E0.50 INCH CONVERSE WY TRAINED SPOTTER
0713 PM HAIL DOUGLAS 42.76N 105.39W
06/18/2008 M0.88 INCH CONVERSE WY TRAINED SPOTTER
&&The Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 02:27 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Water reported out of banks at state highway 29 along Dry Spottedtail Creek.
Hail from 1 inch to 1.75 inches in diameter reported mostly west and south of Sidney, Nebraska.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95343, 95348, 95346.